Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 243, NWS Albuquerque, NM

August 27, 2019Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 27, 2019, 4:08 PM MDT for Mora County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 4:08 PM MDT (22:08 UTC)
Expired
Aug 27, 2019, 4:41 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mora County, NM

The radar

The Cannon AFB radar (KFDX), 195 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 455 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:18 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 27, 3:18 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Tue Aug 27 2019

.SYNOPSIS...
After record-breaking heat the past couple of days across eastern
New Mexico, a backdoor cold front moved through overnight and brought
considerably cooler temperatures. However, much of western New
Mexico remains unusually hot and will continue to be hot over the
next several days. The backdoor front also brought much needed
moisture to fuel daily rounds of storms through the end of the work
week and into the weekend. Northwest portions of the state will miss
out on rain this week. Warmer temperatures will return to eastern New
Mexico toward the end of the week and above normal temperatures will
then persist areawide through the weekend and into next week.

&&

.DISCUSSION...
A low stratus deck is holding-tight over much of the eastern plains
and helping to keep the frontal layer intact, where temperatures are
currently in the upper 60s and 70s. This is quite the contrast from
yesterday's record-breaking heat thanks to the backdoor cold front
that pushed through last night. Speaking of...the front brought low
layer moisture west to near the Continental Divide overnight and is
currently fueling isolated storms along and west of the central
mountain chain. A favorable sheer environment across central NM, with
sbCAPE of around 2000 J/Kg and LIs of around -5C will be supportive
of strong storms this afternoon/evening and possibly a pulse-type
severe storm or two. Showers and perhaps some drizzle will prevail
overnight across eastern NM with an expanding low cloud deck.

A similar setup tomorrow, although with more instability across the
eastern plains thanks to warmer temperatures. That said, highs are
forecast to continue below normal across much of the plains offering
a contrast to the record heat forecast across much of northwest NM at
locales such as Farmington and Gallup. Deep convection should focus
over the southwest mountains, northeast to the central highlands and
south to the south central mountains Wednesday afternoon. The upper
high will back-off to the west Thursday and setup over southern
California trough Friday. Dry air will rotate around the upper high
circulation and will lead to a PWAT downtrend from much of central NM
going into the end of the work-week. Above normal temperatures will
return to eastern NM late week and will then continue areawide
through the weekend, though below daily record values. Sat/Sun may
bring a return of storms to central and north central NM as moisture
creeps back northward with the upper high moving northeast and
recentering over west central Colorado.

12Z medium range model solutions continue trends from previous cycles
in showing the upper high moving east out of Colorado from early to
mid next week, opening up the door for a significant moisture surge
into NM. However, the 12Z runs differ in the handling of an
approaching trough, so lower forecast confidence at this time. That
said, the trends are positive for next week with regard to closer to
normal temperatures and improved rain chances.

11

&&

.FIRE WEATHER...
Primary concerns in the short term include: (1) poor humidity
recovery tonight northwest districts followed by another day of
single digit RH and high Haines indices on Wednesday; (2) isolated
strong thunderstorms near/east of the Rio Grande to the east slopes
of the central mountain chain this afternoon/evening capable of
locally strong outflow/downburst winds; and (3) potential for
isolated dry lightning activity western high terrain (mainly Divide
westward) on Thursday.  Unseasonably cool air mass firmly entrenched
east of the central mountain chain will slowly modify Wednesday and
more noticeably by Thursday. Good if not excellent RH recoveries for
the eastern two-thirds of the area tonight and Wednesday night. A
similar convective pattern will likely play out for Wednesday except
for increased thunderstorm coverage east of the central mountain
chain. Main high center aloft to shift over AZ through Thursday
before the high strengthens and shifts farther west Friday before
moving back to the Four Corners this weekend. Another backdoor cold
front could impact the east Friday night reinforcing low level
moisture for much of the area this weekend.  KJ

&&

.AVIATION...
18Z TAF CYCLE
Considerable low cloudiness to persist over much of eastern NM
through at least early afternoon with some erosion later in the day.
Mostly MVFR cigs, locally IFR east-central and southeast areas,
should steadily lift with MVFR conditions becoming less widespread
after 20Z. Elsewhere, isolated to scattered -SHRA/-TSRA developing
vicinity of the higher terrain to include areas along/east of the
central mountain chain. Steering winds generally from NW to SE at
10-15 kts. Gusty outflow winds primary concern especially for sites
near/west of the Rio Grande to include ABQ area and SAF. MVFR/IFR
cigs expected to return to much of the east tonight with areas of
fog/drizzle possible. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  97  56  96 /   0   0   0   5
Dulce...........................  48  91  48  90 /   0   0   0  10
Cuba............................  56  90  56  91 /   5   5   0  10
Gallup..........................  52  93  54  90 /   0   5  10  20
El Morro........................  50  90  51  87 /   5  10  20  20
Grants..........................  51  90  52  89 /   5  10  10  20
Quemado.........................  57  88  56  87 /  10  40  20  30
Datil...........................  58  85  57  84 /  20  50  30  40
Glenwood........................  65  93  64  92 /  40  50  30  60
Chama...........................  46  85  45  84 /   5   5   0  20
Los Alamos......................  60  85  61  86 /  20  10   0  20
Pecos...........................  58  84  58  87 /  30  20  10  10
Cerro/Questa....................  53  82  51  83 /  20  10   5  10
Red River.......................  42  73  43  76 /  20  10  10  20
Angel Fire......................  39  76  36  80 /  30  10  10  20
Taos............................  52  85  46  87 /  20  10   5  10
Mora............................  53  81  51  85 /  40  20  10  10
Espanola........................  58  90  58  90 /  20  10   0  10
Santa Fe........................  61  86  61  88 /  20  10   5  10
Santa Fe Airport................  58  89  58  91 /  20  10   5  10
Albuquerque Foothills...........  67  91  65  93 /  20  10  10  10
Albuquerque Heights.............  68  92  66  94 /  20  10  10  10
Albuquerque Valley..............  62  94  62  97 /  20  10  10  10
Albuquerque West Mesa...........  64  93  65  95 /  20  10  10  10
Los Lunas.......................  60  94  60  96 /  20  10  10  10
Rio Rancho......................  64  93  65  95 /  20  10  10  10
Socorro.........................  66  95  64  95 /  20  40  20  20
Sandia Park/Cedar Crest.........  61  86  61  88 /  30  20  20  10
Tijeras.........................  60  87  60  89 /  30  10  20  10
Moriarty/Estancia...............  55  88  54  91 /  30  20  20  10
Clines Corners..................  57  83  57  88 /  30  30  20   5
Gran Quivira....................  57  85  57  88 /  20  30  20  10
Carrizozo.......................  63  86  62  88 /  20  40  30  20
Ruidoso.........................  58  76  57  81 /  30  60  50  30
Capulin.........................  54  82  54  88 /  30  20   5  20
Raton...........................  54  85  51  91 /  30  20  10  10
Springer........................  53  84  50  92 /  30  20  10  10
Las Vegas.......................  53  81  52  89 /  30  20  10  10
Clayton.........................  56  79  60  93 /  30  20  10   5
Roy.............................  58  80  58  90 /  20  20  20   5
Conchas.........................  63  82  63  95 /  30  20  20   5
Santa Rosa......................  63  83  64  96 /  30  20  20   5
Tucumcari.......................  62  82  65  96 /  30  20  20   0
Clovis..........................  62  79  62  93 /  30  30  20   0
Portales........................  63  80  64  94 /  30  30  20   0
Fort Sumner.....................  63  83  63  95 /  30  20  20   0
Roswell.........................  68  82  69  96 /  30  30  20  10
Picacho.........................  62  83  62  91 /  30  40  30  20
Elk.............................  60  80  60  86 /  30  60  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 27, 3:05 AM MDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Aug 27 2019

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Aug 27 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be present along
and east of the central mountain chain. These storms may produce
frequent lightning, small hail, and gusty winds. Temperatures will be
noticeably cooler, especially across the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible through late week, with the
best coverage over the south- central and southwestern mountains.
Frequent lightning, small hail, and gusty winds may accompany storms.
Above average temperatures return to the state early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

In the hours before

Special weather statement, Aug 27, 2:41 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT Tue Aug 27 2019

NMZ511-518-272130-
Santa Fe Metro Area-Jemez Mountains-
241 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS...EAST
CENTRAL SANDOVAL AND WEST CENTRAL SANTA FE COUNTIES UNTIL 330 PM
MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frijoles, or 12 miles south of Los Alamos, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Santa Fe, White Rock, Santo Domingo Pueblo, Kewa Pueblo, Cochiti
Pueblo, Frijoles, La Bajada, Bandelier National Monument, Cochiti
Lake and Domingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3572 10591 3570 10591 3547 10636 3569 10647
      3583 10627
TIME...MOT...LOC 2040Z 325DEG 7KT 3572 10627

24
Special weather statement, Aug 27, 3:47 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Tue Aug 27 2019

NMZ515-528-272215-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
347 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL
415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ocate, or 13 miles northwest of Wagon Mound, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 377 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3613 10501 3624 10489 3615 10451 3587 10484
TIME...MOT...LOC 2146Z 322DEG 15KT 3614 10489

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:15 PM MDTSpecial Weather StatementABQColfax15 min
Aug 26, 8:28 PM MDTSevere Thunderstorm WarningABQColfax47 min
Aug 27, 2:41 PM MDTSpecial Weather StatementABQSanta Fe49 min
Aug 27, 2:59 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe2 hr
Aug 27, 3:08 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe32 min
Aug 27, 3:47 PM MDTSpecial Weather StatementABQMora28 min
Aug 27, 4:13 PM MDTSpecial Weather StatementABQSocorro32 min
Aug 27, 4:28 PM MDTSpecial Weather StatementABQBernalillo32 min
Aug 27, 4:35 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval55 min
Aug 27, 4:39 PM MDTSpecial Weather StatementABQBernalillo36 min
Aug 27, 4:41 PM MDTSpecial Weather StatementABQMora34 min
Aug 27, 4:43 PM MDTSpecial Weather StatementABQMora32 min
Aug 27, 5:01 PM MDTSevere Thunderstorm WarningABQMora44 min
Aug 27, 5:44 PM MDTSpecial Weather StatementABQMora31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.